Alert archive / Massachusetts / Winter Weather Advisories in 2017
Winter Weather Advisory 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Jan 16, 2017, 3:49 AM EST for 6 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jan 17, 2017, 10:00 AM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2017, 3:49 AM EST (08:49 UTC)
- In effect from
- Jan 17, 2017, 10:00 AM EST
- Expired
- Jan 18, 2017, 10:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 85 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 3:35 AM EST, 14 minutes earlier.
Area forecast discussion, Jan 16, 3:35 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
335 AM EST Mon Jan 16 2017
.SYNOPSIS...
High pressure maintains dry and seasonably cold conditions into
Tuesday morning. Low pressure pushing E out of the Ohio River
Valley will transition S of New England into Wednesday ahead of
which there is the likelihood of snow and ice impacting much of
the interior, specifically late Tuesday into Wednesday morning.
Could see leftover spotty showers along the shore late this week.
High pressure will build along the eastern seaboard with dry,
milder conditions into next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A rather quiet January day, weather-wise. A large high pressure
will be overhead, as it continues to move to the Mid Atlantic
coast from the Great Lakes. Expecting a light west wind early, to
become southwest later this morning, then increase slightly this
afternoon. With plenty of sunshine, should see temperature
slightly above normal this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
High pressure remains in control tonight, even with its core to
our southwest. Not much moisture to work with, so a weak cold
front late tonight should move through without much fanfare.
Forecast gets much more complicated during Tuesday. Only have
moderate confidence in the details at this point. 16/00Z guidance
continues to suggest precipitation arrives during Tuesday
afternoon, particularly across the western half of southern New
England. The main issue there, will be low level humidity. It's
not expected to be very high to start, and am thinking it will
take a while for the column to saturate, and permit the
precipitation to reach the ground.
However, that will have the consequence of evaporational cooling,
which could lead to a wintry mix. Thinking a rain/snow mix would
be most likely at the onset, before the arrival of warmer air
aloft introduces the possibility of sleet and freezing rain as
well. The Tuesday afternoon commute could get messy, particularly
across the higher terrain of central and western MA. These details
are not set in stone. Will need to monitor over the next 24-30
hours.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
*/ Highlights...
- Winter Weather Advisories posted for a wintry mix
- Western and Central MA, as well as N CT
- Tuesday evening into Wednesday
- Ice accretion forecast up to two tenths, impacts to travel
*/ Discussion...
Tuesday Evening into Wednesday...
An over-running setup ahead of low pressure emerging out of the C
CONUS against a 1030+ high over SE Canada. Focus upon a front-end
thump with low-mid level isentropic lift of a warm-moist conveyor
belt of more continental-origin ascending above a shallow surface
cold dome courtesy of cold air damming. Anticipating an interior
wintry mix consisting of snow to sleet to freezing rain, possibly
changing over to all rain, with precipitation onset roughly around
late Tuesday into Tuesday evening W to E across S New England,
concluding into Wednesday as low pressure transitions S of New
England in regions of better baroclinicity and out to sea. Areas
of greatest concern with regards to ice accretion are across the
high terrain, namely elevations in excess of 500 feet, definitely
at or above 1000 feet.
Some keys to the forecast: 1) Low level thermal profile especially
at the surface, 2) the presence of ice within the column, and 3) the
magnitude of lift / forcing upon available moisture. Focus closely
on a non-GFS consensus and probabilistic guidance for late Tuesday
into Wednesday morning timeframe.
To put it simply, the warm intrusion aloft around H8 as the layer
below down to the surface saturates below-freezing, down to the wet-
bulb, yields a transition of precipitation across the interior as
most likely we're all aware. Greatest concern is for those areas
of high elevation above 500 ft especially 1000 ft where surface
temperatures are most likely going to be at or below freezing,
maintained by a N ageostrophic / isallobaric flow from regions
with notable snow depth.
Precipitation falling, and likely transitioning from, sleet and/or
freezing rain potentially not going over to plain rain throughout
the entire event across the interior. Some snow is possible at the
very beginning but feel it will be brief for two reasons: 1) the
warm intrusion around H8 is already pushing N/E across the region
into NH at onset of precipitation, and 2) drier air within the mid
levels is not far behind, eroding moisture within the dendritic
growth zone around roughly midnight. Mainly rain for the coastal
plain.
Continued strong signals among the probabilistic guidance. From CIPS
analogs there is an increasing signal of a significant freezing
rain event. EPS/GEFS/SREF signal precipitation onset closer to
Tuesday evening, targeting higher elevations with the greater
likelihood of seeing a wintry mix. While the high-res guidance
targets the high elevations such as the Berkshires, Worcester,
Litchfield and Tolland Hills, SREF plumes exhibit some chaos with
respect to precipitation outcomes at point locations. Thus there
is a level of uncertainty.
But despite the level of uncertainty, Winter Weather Advisories have
been issued for Western and Central MA as well as N CT. There has
been a persistent signal of sleet / freezing rain over the advised
area by a consensus of forecast guidance and probabilistics. Only
need a trace of freezing rain to reach advisory criteria.
Significant ice accretion expected with one to two tenths forecast
in the Berkshires in agreement with the forecast from WPC. Adverse
travel impacts accordingly. Also forecasting up to an inch of snow
and/or sleet accumulation prior to the transition to freezing rain.
Most of these snow / sleet accumulations across the Berkshires and
Worcester Hills. Continued concern of ice accretion for those areas
across the interior that see a change over to rain. Not expected to
warm quickly and given the likelihood that the ground will be near-
freezing there is the possibility of continued ice accretion even
with air temperatures above freezing. Something to keep in mind.
Remainder of the week into the weekend...
Individual shortwaves either emerging from the N-branch of Pacific
flow or from the preferred troughing regime over the SW CONUS. Feel
there is poor handling within deterministic model forecasts and thus
preference to ensemble means to smooth out the noise. In the end,
the squeeze of high pressure between a downstream blocking pattern
as inferred from a -NAO trend and preferred low pressure development
to the lee of the Rockies may yield a longer period of dry weather
till we get into next week. Low confidence. Will keep any outcomes
simply chance for now and not get into any particulars. Much of the
focus is on the next 24 to 48 hours where confidence is higher.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High Confidence.
VFR. Dry weather and mainly light winds through Tuesday morning.
MVFR developing from W to E Tuesday afternoon. Increasing risk fora
wintry mix of RA, SN, FZRA and IP across the higher terrain of
central and western MA Tuesday afternoon. Timing is not yet
certain.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Tuesday night through Saturday/...Moderate confidence.
Conditions lowering late Tuesday into Tuesday night to IFR-LIFR.
Threat of SN/IP/FZRA especially across the interior. Ice accretion
forecast along with some potential low visibilities. Northerly winds
throughout, gusts up to 30 kts at time especially across the E coast
of MA. Improvement through Thursday with only ocean effect MVFR
ongoing across E MA. Winds diminishing out of the NW. Low confidence
forecast Friday and beyond.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High Confidence.
Today and tonight...High pressure moves south of the waters
today. Southwest winds should develop as it does. Brief increase
in the pressure gradient expected this afternoon and evening,
leading to some gusts up to 25 kt. It's marginal, but think these
gusts will be widespread enough to warrant a Small Craft Advisory
for some of the eastern coastal waters, especially the outermost
waters. Dry weather and good visibility prevail.
Tuesday...A weak cold front should move through during the
morning, followed by a quick wind shift to the east; ahead of an
approaching warm front. Good visibility should prevail, with only
a chance of rain across the RI coastal waters late in the day.
Outlook /Tuesday night through Saturday/...Moderate confidence.
Warm front lifting across the waters ahead of which easterly flow
increases, strongest Tuesday night into Wednesday as an area of low
pressure develops S offshore deepening N/E towards SE coastal Canada.
Gusts up to 30 kts during this development with waves potentially
building to 10 feet on the E outer waters. Will see wind and wave
activity diminish into Thursday as the storm continues to slip E
and winds turn out of the NW becoming light.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 7 PM Tuesday to 7 AM EST
Wednesday for CTZ002>004.
MA...Winter Weather Advisory from 4 PM Tuesday to 7 AM EST
Wednesday for MAZ002-008-009.
Winter Weather Advisory from 7 PM Tuesday to 7 AM EST
Wednesday for MAZ003-004-010>012-026.
RI...None.
MARINE...Small Craft Advisory from 7 PM to 11 PM EST this evening for
ANZ231-251.
Small Craft Advisory from 4 PM this afternoon to midnight EST
tonight for ANZ250.
Small Craft Advisory from 6 PM this evening to 1 AM EST
Tuesday for ANZ254.
&&
SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Sipprell
AVIATION...Belk/Sipprell
MARINE...Belk/SipprellHazardous weather outlook, Jan 15, 4:38 AM EST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 438 AM EST SUN JAN 15 2017 CTZ002>004-MAZ002>006-008>013-017-018-026-RIZ001>003-160945- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- 438 AM EST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... WESTERN...CENTRAL...INTERIOR EASTERN AND SOUTHEASTERN MASSACHUSETTS... AS WELL AS INTERIOR NORTHERN AND WESTERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LATE TUESDAY INTO WEDNESDAY...POTENTIAL FOR A SIGNIFICANT ICING EVENT OF SLEET AND/OR FREEZING RAIN. CONFIDENCE IS HIGHEST ACROSS THE INTERIOR...ESPECIALLY THE HIGH TERRAIN OVER NORTHERN AND WESTERN MASSACHUSETTS AND CONNECTICUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ007-014>016-019>024-RIZ004>008-160945- EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 438 AM EST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHEASTERN COASTAL MASSACHUSETTS...AS WELL AS COASTAL RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-160945- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 438 AM EST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:35 AM EST | Small Craft Advisory | BOX | 13 hr | |
| Jan 16, 4:23 PM EST | Small Craft Advisory | BOX | 58 hr |
Nearby
Winter Weather Advisories in Massachusetts, 2017Winter Weather Advisories in Connecticut, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.